Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 123, NWS Birmingham, AL

December 14, 20097 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 14, 2009, 3:26 PM CST for 7 counties in Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2009, 3:26 PM CST (21:26 UTC)
Expired
Dec 14, 2009, 7:15 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Dec 14, 6:30 PM CSTFLASH FLOOD2 Ne Smiths Station, ALA PORTION OF CO RD 318 IS CLOSED BETWEEN CO RD 248 AND CO RD 249 DUE TO WATER OVER A BRIDGE.
Dec 14, 7:00 PM CSTFLASH FLOOD7 S Eufaula, ALSTATE HIGHWAY 95 CLOSED DUE TO FLASH FLOODING FOR A SHORT PERIOD OF TIME ON MONDAY NIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 184 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 142126
FFWBMX
ALC005-011-081-087-101-109-113-150115-
/O.NEW.KBMX.FF.W.0123.091214T2126Z-091215T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CST MON DEC 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MEADVILLE...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...EUFAULA...CLIO...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...
  MACON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSKEGEE...NOTASULGA...MILSTEAD...
  PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TROY...GOSHEN...BRUNDIDGE...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...PHENIX CITY...HURTSBORO...

* UNTIL 715 PM CST

* AT 321 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM AN AREA OF HEAVY RAINFALL ACROSS MUCH OF SOUTHEAST 
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS MOVING EAST AT 30 MPH 
WILL CONTINUE TO TRAIN ACROSS THIS AREA FOR THE NEXT SEVERAL HOURS. 
BETWEEN THREE AND FOUR INCHES OF RAIN HAS ALREADY FALLEN...AND AN 
ADDITIONAL TWO TO THREE INCHES IS POSSIBLE IN THE WARNED AREA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SEALE...GRIFFEN MILL...RUSSELL COUNTY SPORTS COMPLEX...BEANS
  MILL...BLEECKER...LADONIA...SMITHS STATION AND BIBB CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3162 8610 3179 8615 3180 8621 3195 8619
      3198 8630 3206 8631 3245 8596 3251 8580
      3259 8580 3260 8569 3271 8568 3275 8512
      3253 8499 3234 8500 3227 8489 3213 8505
      3179 8512 3171 8522 3171 8541 3162 8542

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 2:16 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 14, 2:16 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CST MON DEC 14 2009

.UPDATE...
WHAT A MORNING...UPDATED YET AGAIN INCREASING POPS AND
RAINFALL TOTALS ACROSS MUCH OF SOUTHERN AND CENTRAL LOCATIONS.
FLOODING IS ONGOING OR IMMINENT ACROSS MUCH OF SOUTHEASTERN/SOUTH
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
TRAIN/BACK BUILD ACROSS THE AREA PRODUCING RAINFALL RATES IN
EXCESS OF 1.5 INCHES PER HOUR.

TEMPERATURES WILL BE RELATIVELY STEADY ACROSS THE SOUTHEASTERN
TWO THIRDS OF CENTRAL ALABAMA THIS AFTERNOON AND OVERNIGHT. TO THE
NORTHWEST...AS THE COLD FRONT TRACKS INTO THE AREA TEMPERATURES
WILL TURN COOLER. MORE LATER.

12/SIRMON

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

ACTIVE WEATHER PERIOD EXPECTED ONCE AGAIN.  FIRST OFF...WILL
CONTINUE THE DENSE FOG ADVY FOR EARLY THIS MORNING FOR ALL
SECTIONS.  WARM FRONT ALONG THE COAST WILL LIFT NORTHWARD TODAY AND
MOVE JUST TO THE NORTH OF THE COUNTY WARNING AREA BY THIS EVENING.
EXPECT SOUTHERLY FLOW TO INCREASE THROUGHOUT THE DAY AND MOISTURE
TO INCREASE.  WILL GO WITH CATEGORICAL POPS ACROSS THE EXTREME
SOUTH AND THEN TAPER POPS LOWER TOWARDS THE NORTH WITH MOST
PRECIP DURING THE AFTERNOON HOURS.  WITH AIR MASS BECOMING MORE
UNSTABLE WILL MENTION THUNDERSTORMS AT MOST LOCATIONS. A FEW STRONG
STORMS WILL BE POSSIBLE ACROSS THE SOUTH. WARM READINGS EXPECTED
WITH TEMPERATURES REACHING 65 TO 70 DEGREES IN THE NORTH AND 70 TO 75
DEGREES IN THE SOUTH.

FOR TONIGHT...COLD FRONT WILL MOVE INTO THE NORTHWEST SECTIONS AND
SLOWLY SHIFTS SOUTHEAST.  MODELS DIFFER ON TIMING AS WELL AS RAINFALL
AMOUNTS.  LIKE THE IDEA OF THE FRONT MOVING INTO THE NORTHWEST
SECTIONS AROUND MIDNIGHT...THEN SHIFTING SOUTHEAST.  WILL FORECAST
LIKELY POPS ACROSS THE NORTH WITH CATEGORICAL POPS IN THE SOUTH IN
THE VICINITY OF BETTER IN-FLOW...UPWARD VERTICAL MOTION AND MOISTURE
CONVERGENCE. A FEW STRONG STORMS POSSIBLE AREA-WIDE AND RAINFALL MAY
BE LOCALLY HEAVY IN THE SOUTH. DEPENDING ON NEW MODEL RUNS LATER
TODAY...A FLASH FLOOD WATCH MAY BE NEEDED IN THE EXTREME SOUTH DUE TO
SATURATED CONDITIONS AND IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST
ACROSS THIS AREA. WILL CONTINUE TO MONITOR.  OVERNIGHT LOWS IN THE
50S.

ON TUESDAY...THE FRONT SHIFTS SOUTHEAST ACROSS MUCH OF THE AREA WITH
DRIER AIR MOVING INTO THE NORTH LATER IN THE DAY.  EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WITH
MAINLY CHANCE POPS NORTH.  ONCE AGAIN LOCALLY HEAVY RAINFALL POSSIBLE
ACROSS THE SOUTH AND A FEW STRONG STORMS WILL BE POSSIBLE.  HIGHS
50S NORTH AND 60S SOUTH.  MUCH DRIER AIR EXPECTED TUESDAY NIGHT AS
NORTHERLY FLOW PREVAILS.  LOWS MAINLY IN THE 30S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE
THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING
SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND.  OVER-ALL
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE
WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND.

50

&&

.AVIATION...18Z TAF DISCUSSION.

POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE
ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME
ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY
ARE EXPECTED TO BACK DOWN.

A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH
IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES
ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL.
HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT
COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES.

RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON
AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT
24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE
VISIBILITIES BACK DOWN TO AT LEAST IFR.

EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN
TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS
OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN
WILL REMAIN SOUTHWARD.

A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES
THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT
UNFORTUNATELY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN ALABAMA FROM 2
PM THIS AFTERNOON THROUGH TOMORROW AFTERNOON...

&&
Hazardous weather outlook, Dec 14, 3:11 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CST MON DEC 14 2009

ALZ011>015-017>050-152100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
311 PM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND
GUSTY WINDS...ARE POSSIBLE THIS AFTERNOON AND TONIGHT.  THE BEST
CHANCE FOR STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO
WETUMPKA...TO UNION SPRINGS.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND
SOUTH CENTRAL ALABAMA.  RAINFALL RATES IN EXCESS OF 1.5 INCHES
PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND
TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A
LINE FROM ROANOKE TO BILLINGSY TO THOMASTON.

A DENSE FOG ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT
AREA WIDE.  VISIBILITY WILL BE REDUCED TO LESS THAN ONE QUARTER OF A
MILE AT TIMES.  DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF
OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY.

FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE
THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA.

A DENSE FOG ADVISORY WILL REMAIN IN EFFECT THROUGH 10 AM TUESDAY.
DRIVERS ARE ENCOURAGED TO EXERCISE CAUTION.

HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN
ALABAMA THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Dec 14, 3:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       AUBURN                  32.59N 85.48W
12/14/2009  E1.50 INCH       LEE                AL   EMERGENCY MNGR

            APPROXIMATELY 4 TO 6 INCHES OF STANDING WATER ON A FEW
            ROADS IN AND AROUND AUBURN AND OPELIKA. RADAR ESTIMATES
            SHOW 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST 3
            HOURS.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:00 AM CSTFlash Flood WatchBMXAutauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more29 hr
Dec 14, 12:34 PM CSTFlash Flood WarningBMXBarbour, Bullock3 hr
Dec 14, 1:19 PM CSTRiver Flood WarningBMXMontgomery17 hr
Dec 14, 1:55 PM CSTFlash Flood WarningBMXRussell2 hr
Dec 14, 2:49 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Dec 14, 3:45 PM CSTAreal Flood AdvisoryBMXChambers, Randolph2 hr
Dec 14, 4:16 PM CSTTornado WarningBMXBarbour44 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.